Dexibuprofen tablets for pain and inflammation (Seractil)

paula57733 harpoon bornthiswayhd 158 Users are discussing this topic

Dexibuprofen is a medicine called a non-steroidal anti-inflammatory drug. It is also known as 'an NSAID'.

Before you take dexibuprofen, let your doctor know if you have ever had a bad reaction to any other anti-inflammatory painkiller.

Take the tablets with a drink of water, preferably after a meal or snack.

Type of medicineNon-steroidal anti-inflammatory drug (NSAID)
Used forRelief of pain and inflammation
Also calledSeractil®
Available asTablets

Anti-inflammatory painkillers like dexibuprofen are sometimes called non-steroidal anti-inflammatory drugs (NSAIDs), or just 'anti-inflammatories'. Dexibuprofen is used to treat painful conditions such as arthritis, sprains and strains, period (menstrual) pain, and dental pain.

Dexibuprofen works by blocking the effect of chemicals in your body, called cyclo-oxygenase (COX) enzymes. These enzymes help to make other chemicals in the body, called prostaglandins. Some prostaglandins are produced at sites of injury or damage, and cause pain and inflammation. By blocking the effect of COX enzymes, fewer prostaglandins are produced, which means pain and inflammation are eased.

Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking dexibuprofen, it is important that your doctor knows:

  • If you have asthma or any other allergic disorder.
  • If you have ever had a stomach or duodenal ulcer, or if you have an inflammatory bowel disorder such as Crohn's disease or ulcerative colitis.
  • If you are pregnant, trying for a baby, or breast-feeding.
  • If you are under 18 or over 65 years of age.
  • If you have liver or kidney problems.
  • If you have a heart condition, or a problem with your blood vessels or circulation.
  • If you have high blood pressure.
  • If you have ever had blood clotting problems.
  • If you have a connective tissue disorder, such as systemic lupus erythematosus (an inflammatory condition also called lupus, or SLE).
  • If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • If you have ever had an allergic reaction to any other NSAID (such as aspirin, naproxen, diclofenac, and ibuprofen), or to any other medicine.
  • Before you start taking dexibuprofen, read the manufacturer's printed information leaflet from inside the pack. The manufacturer's leaflet will give you more information about the tablets and provide a full list of side-effects which you may experience from taking them.
  • There are two strengths of dexibuprofen tablet available - 300 mg and 400 mg. You will be prescribed one of these strengths of tablet to take either two or three times daily. Your doctor will tell you which is the right dose for you. You should take the tablets exactly as your doctor tells you to.
  • Although you may take your doses before meals, it is better to take your doses with a snack or just after eating a meal. This is because the food in your stomach will help to protect from side-effects such as indigestion and stomach irritation.
  • Most people find it helps to swallow the tablets with a drink of water.
  • If you forget to take a dose, take it as soon as you remember unless it is nearly time for your next dose, in which case leave out the missed dose. Do not take two doses together to make up for a missed dose.
  • Your doctor will try to prescribe you the lowest dose for the shortest time to reduce the risk of side-effects. If you need to take dexibuprofen for a long time, your doctor may want to prescribe another medicine along with it to protect your stomach from irritation.
  • Try to keep any regular appointments with your doctor. This is so your doctor can check on your progress, and is especially important if you are taking dexibuprofen for a long-term condition.
  • If you have asthma, symptoms such as wheeze or breathlessness can be made worse by anti-inflammatories such as dexibuprofen. If this happens to you, you should stop taking the tablets and see your doctor as soon as possible.
  • If you buy any medicines, check with a pharmacist that they are safe to take with an anti-inflammatory like dexibuprofen. This is because you should not take these tablets with any other anti-inflammatory painkiller, some of which are available in cold and flu remedies which can be bought over the counter.
  • If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with dexibuprofen. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.

Common dexibuprofen side-effects
What can I do if I experience this?
Indigestion, heartburn, stomach painMake sure you take your doses with a meal or with a glass of milk. If the discomfort continues, speak with your doctor
DiarrhoeaDrink plenty of water to replace the lost fluids
Feeling or being sickStick to simple meals - avoid rich or spicy foods
Feeling dizzy or tiredDo not drive or use tools or machines until you feel better
Headache, rashIf troublesome, speak with your doctor

Important: if you experience any of the following less common but more serious symptoms, stop taking dexibuprofen and contact your doctor for advice straightaway:

  • If you have any breathing difficulties such as wheeze or breathlessness.
  • If you have any signs of an allergic reaction such as swelling around your mouth or face, or a severe itchy skin rash.
  • If you pass blood or black stools, vomit blood, or have severe abdominal pains.

If you experience any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist for further advice.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.

Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.

This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.

Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.

If you have any questions about this medicine ask your pharmacist.

Further reading & references

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Helen Allen
Current Version:
Peer Reviewer:
Dr Adrian Bonsall
Document ID:
13612 (v2)
Last Checked:
Next Review:
The Information Standard - certified member

Did you find this health information useful?

Yes No

Thank you for your feedback!

Subcribe to the Patient newsletter for healthcare and news updates.

We would love to hear your feedback!

Patient Access app - find out more Patient facebook page - Like our page